Oklahoma, 2019

Hail in Oklahoma, June 11 to 12, 2019

June 11 to 12, 2019 · NWS OUN · 4 events in 3 counties and zones

A cluster of severe thunderstorms moved southward on the evening of the 11th producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of severe thunderstorms moved southward on the evening of the 11th producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 5:36 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 11, 5:36 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 PM CDT Tue Jun 11 2019

.DISCUSSION...
The June 12-13 00 UTC TAF discussion follows:

&&

.AVIATION...
A cold front with a northerly wind shift is expected to progress
from north to south tonight. Showers and thunderstorms are
expected to develop along and move ahead of the front. Brief MVFR
ceilings and/or visibilities and gusty winds will be possible with
any thunderstorms.

Northerly winds and VFR conditions are expected behind the front
by later tomorrow morning and through the afternoon hours.

Mahale

&&

.PREV DISCUSSION... /issued 305 PM CDT Tue Jun 11 2019/

DISCUSSION...
Main challenge for this forecast period is timing and extent of
showers and storms this evening and overnight.

NAM and RAP are much slower with the front tonight than the GFS
(with the ECMWF holding more of a middle position). Thinking is that
the GFS is too aggressive with surface dewpoints resulting in
earlier convection. Leaning toward the NAM / RAP solution (also
supported by most CAMs) with showers and storms entering northern
Oklahoma closer to 4 or 5 Z. These storms will continue overnight
with some severe risk as deep layer shear continues around 50 knots
and instability decreases slightly.

A shortwave moving through may trigger storms off the dryline
Thursday afternoon potentially impacting western Oklahoma.

Scattered rain chances will continue through early next week with
zonal flow. After a relatively cool Wednesday and Thursday,
temperatures warm into the weekend.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  81  55  77 /  60  20   0  10
Hobart OK         63  83  57  78 /  60  30  10  30
Wichita Falls TX  63  84  60  82 /  60  60   0  10
Gage OK           58  79  53  75 /  40   0  10  40
Ponca City OK     60  78  52  77 /  40   0   0  10
Durant OK         61  83  58  80 /  10  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/10/10
Hazardous weather outlook, Jun 11, 3:39 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
439 PM CDT Tue Jun 11 2019

OKZ004>048-050>052-TXZ083>090-121115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
439 PM CDT Tue Jun 11 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across northern and
western Oklahoma mainly from 8 PM to midnight. The risk area
covers locations north and west of Medford and Enid, Kingfisher,
Clinton, Weatherford, and Elk City.

A marginal risk extends eastward and southward, covering all but
southeast Oklahoma for the overnight hours.

Damaging wind gusts between 60 to 70 mph will be the primary
hazard, with hail up to the size of golf balls a secondary
threat and mainly in the Slight Risk area. While heavy rain will
be brief, it could result in flooding of low lying and poor
drainage areas given the saturated nature of the ground from
recent rains.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
northwest Oklahoma should prepare for severe weather operations
this evening, with any risk for central and southern Oklahoma and
western north Texas being overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances return Thursday and continue off and on
through early next week, with strong to severe storms possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 11, 8:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
906 PM CDT Tue Jun 11 2019

OKZ005-006-120230-
Alfalfa OK-Woods OK-
906 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 930 PM CDT...

AT 904 PM CDT, a severe thunderstorm was located 4 miles west of
Hardtner, moving southeast at 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms are approaching the Oklahoma border. If they
maintain intensity, warnings may be required.

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9855 3677 9828 3654 9870 3700 9905
TIME...MOT...LOC 0204Z 321DEG 41KT 3701 9874

Zwink

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Woods

When
June 11, 8:45 PM CST
Where
Woods County, 0.69 mi N of Camp Houston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.820, -99.120

Hail, Greer

When
June 11, 11:48 PM CST
Where
Greer County, Mangum
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.880, -99.500

Hail, Greer

When
June 11, 11:48 PM CST
Where
Greer County, 127.68 mi SSW of Aline
Measured
1.25 in hail
Reported by
Public
Coordinates
34.872, -99.504

Hail, Grady

When
June 12, 12:00 AM CST
Where
Grady County, 7.25 mi W of Pocasset
Measured
1 in hail
Reported by
Public
Coordinates
35.205, -98.077

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833892, 833893, 840428, 840434.